Arizona, 2014Dust Devil in Arizona, April 30, 2014
April 30, 2014 · NWS PSR · 1 event in 1 county or zone
Breezy southwest winds developed across south central Arizona during the afternoon hours on April 30th in association with an area of low pressure which developed across the desert southwest. In addition to the breezy conditions, the atmosphere was sunny, dry and unstable.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Breezy southwest winds developed across south central Arizona during the afternoon hours on April 30th in association with an area of low pressure which developed across the desert southwest. In addition to the breezy conditions, the atmosphere was sunny, dry and unstable. The conditions were favorable for the formation of dust devils. A dust devil developed in Cave Creek during the early afternoon hours, and the associated strong winds damaged the roof of a local nursery. No injuries were reported due to the roof damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Apr 30, 9:40 AM MST, 4 hours 20 minutes earlier.
Area forecast discussion, Apr 30, 9:40 AM MST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
940 AM MST WED APR 30 2014
.SYNOPSIS...
WINDY CONDITIONS CAN BE EXPECTED AT TIMES THROUGH
THURSDAY...ESPECIALLY OVER THE COLORADO RIVER VALLEY AND PARTS OF
SOUTHEAST CALIFORNIA. AS PACIFIC HIGH PRESSURE SHIFTS INLAND...WINDS
WILL BE LIGHTER BUT TEMPERATURES WILL INCREASE. BY THE END OF THE
WEEK...READINGS WILL BE WELL ABOVE NORMAL WITH HIGHS PEAKING IN THE
UPPER 90S TO AROUND 100 ON THE LOWER DESERTS OVER THE WEEKEND. A
COOLING TREND IS ANTICIPATED NEXT WEEK.
&&
.DISCUSSION...
THE LARGE SCALE HIGHLY AMPLIFIED MERIDIONAL FLOW PATTERN CONTINUES
TO SUPPORT REGION WIDE PRESSURE RISES AND A LOCAL STEEP SFC PRESSURE
GRADIENT. OBJECTIVELY ANALYZED 1036+MB SFC HIGH OVER THE NRN ROCKIES
HAS REMAINED STATIONARY IN THE PAST 24 HOURS WITH SUBTLE NOCTURNAL
PRESSURE RISES OVER HIGHER TERRAIN AREAS NORTH OF THE FORECAST AREA.
AS SUCH...A 16MB GRADIENT NOW EXISTS ACROSS THE STATE OF
ARIZONA...WITH IN EXCESS OF 8MB SPREAD FROM SOUTHEAST-NORTHWEST
ACROSS THE FORECAST AREA. UNDERSTANDABLY...THIS HAS RESULTED IN
GUSTY WINDS THROUGHOUT THE AREA THIS MORNING...AND ASSOCIATED
ADVISORY AND WARNING PRODUCTS REMAIN IN EFFECT. MUCH LIKE
YESTERDAY...AS THE LLJ WEAKENS DURING THE DAYLIGHT THROUGH CENTRAL
ARIZONA...WOULD EXPECT SOME DECREASE IN OVERALL GUSTINESS BY
SUNSET...ONLY TO SEE A RESUMPTION LATE TONIGHT ALONG AND JUST
DOWNSTREAM OF RIDGE TOP LOCATIONS. HOURLY TRENDS ONLY JUSTIFIED
MINOR ADJUSTMENTS IN THIS MORNINGS UPDATE.
&&
.PREVIOUS DISCUSSION...
/445 AM MST WED APR 30 2014/
TODAY AND THURSDAY...
HIGHLY AMPLIFIED FLOW PATTERN CONTINUES OVER NORTH AMERICA AND THE
NORTHEAST PACIFIC. A RIDGE AXIS IS POSITIONED NEAR THE WEST COAST
AND AN UPPER TROUGH REMAINS OVER THE CENTRAL CONUS. THIS PUTS OUR
FORECAST AREA UNDER A LONG FETCH OF NORTH-NORTHWESTERLY FLOW ALOFT.
WATER VAPOR IMAGERY SHOWS A VORT LOBE ON THE WESTERN SIDE OF THE
UPPER TROUGH MOVING SOUTHWARD OVER THE ROCKIES AND IT WILL BRUSH OUR
AREA TODAY AND TONIGHT. HOWEVER...THERE WILL BE TOO LITTLE MOISTURE
AVAILABLE FOR IT TO HAVE MUCH OF AN IMPACT. MORE IMPORTANTLY...A
TIGHT SURFACE PRESSURE GRADIENT REMAINS IN PLACE BETWEEN STRONG
SURFACE HIGH PRESSURE CENTERED OVER THE GREAT BASIN AND LOWER
PRESSURE OVER NORTHWEST MEXICO. THUS WINDY CONDITIONS CAN BE
EXPECTED AGAIN TODAY...ESPECIALLY OVER SOUTHWEST ARIZONA AND
SOUTHEAST CALIFORNIA AS WELL AS FOOTHILL LOCATIONS IN SOUTH-CENTRAL
ARIZONA. THE COMBINATION OF WINDS...DRY AIR...AND DRY
VEGETATION...WILL LEAD TO VERY HIGH TO EXTREME FIRE DANGER FOR MUCH
OF OUR FORECAST AREA TODAY. THE RED FLAG WARNING WAS EXPANDED TO
INCLUDE JOSHUA TREE NATIONAL PARK. THE EXPIRATION TIME FOR THE
CALIFORNIA PORTIONS WAS ALSO PUSHED BACK TO 8 PM PDT. A WIND
ADVISORY IS ALSO IN EFFECT FOR THE LOWER COLORADO RIVER VALLEY AND
SOUTHEAST CALIFORNIA FROM 10 AM TO 5 PM PDT. THE PRESSURE GRADIENT
WILL BE IN PLACE AGAIN THURSDAY MORNING BEFORE WEAKENING DURING THE
DAY. THUS ANTICIPATE LIGHTER WINDS OVERALL ON THURSDAY. AS FOR
TEMPS...ANTICIPATE ONLY SLIGHT WARMING TODAY AND AGAIN THURSDAY.
FRIDAY THROUGH SUNDAY...
THE FLOW PATTERN OVER NORTH AMERICA SHIFTS TOWARD LESS AMPLIFICATION
BEGINNING FRIDAY AS THE DOWNSTREAM BLOCK BREAKS DOWN. THIS ENABLES
WARMER AIR TO MOVE FURTHER INLAND FOR WARMER TEMPERATURES FRIDAY AND
SATURDAY AND LITTLE CHANGE SUNDAY. THIS WILL TAKE US WELL ABOVE
NORMAL WITH UPPER 90S TO AROUND 100 COMMON ON THE LOWER DESERTS
THIS WEEKEND. HELD ON TO 98 FOR SKY HARBOR SATURDAY AND SUNDAY.
MONDAY AND TUESDAY...
FOR EARLY NEXT WEEK...THE ECWMF AND THE ECENS MEAN HAVE TRENDED
TOWARD THE GFS/GEFS MEAN IN SHOWING A TROUGH OVER THE PACIFIC
NORTHWEST DIGGING SOUTH ALONG THE COAST AND THEN MOVING INLAND. THE
GEM ALSO SUPPORTS THE IDEA OF MORE TROUGHING OVER THE INTERIOR
WESTERN STATES. THUS MADE SOME ADJUSTMENTS TO THE TEMPS FROM THE
PREVIOUS PACKAGE TO SHOW MORE NOTICEABLE COOLING. WOULD ANTICIPATE
BREEZY TO WINDY CONDITIONS AS WELL. THINGS STILL LOOK DRY FOR OUR
FORECAST AREA THOUGH.
&&
.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL...
STRONGER THAN NORMAL NORTHERLY FLOW PERSISTS THIS MORNING BETWEEN
HIGH PRESSURE SITUATED NORTH OF THE REGION AND LOW PRESSURE ACROSS
NORTHERN MEXICO. GUSTY WINDS WILL AGAIN BE PREVALENT THIS MORNING IN
THE FOOTHILLS SUCH AS NEAR KSDL...WHILE LLWS WILL BE PRESENT FOR
LOCATIONS THAT INITIALLY SEE LIGHTER SURFACE WINDS. BREEZY
CONDITIONS WILL BECOME WIDESPREAD AROUND 15Z WITH GUSTS AS HIGH AS
25 TO 30 KT. WINDS ARE THEN EXPECTED TO WEAKEN SOMEWHAT LATE THIS
AFTERNOON...BEFORE INCREASING AGAIN AFTER 03Z THURSDAY.
SOUTHEAST CALIFORNIA/SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...
THE STRONGEST WINDS ACROSS THE LOWER DESERTS WILL BE LOCATED DOWN
THE CO RIVER VALLEY AND ACROSS PORTIONS OF SE CA TODAY. GUSTS WILL
REACH AS HIGH 35 KT AT KBLH THIS AFTERNOON. THEREAFTER...A
DISCERNIBLE WEAKENING TREND IS LIKELY AFTER 06Z THURSDAY.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
FRIDAY THROUGH TUESDAY...
MUCH WEAKER AND MORE TYPICAL DIURNALLY FORCED WINDS CAN BE EXPECTED
FRIDAY THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK. HOWEVER DESPITE
THE WEAKER WINDS...TEMPERATURES WILL INCREASE TO ABOVE NORMAL LEVELS
WITH MANY LOWER ELEVATION LOCATIONS APPROACHING (OR POSSIBLY LOCALLY
EXCEEDING) THE 100 DEGREE MARK AS AFTERNOON MINIMUM HUMIDITY LEVELS
FALL WELL INTO THE SINGLE DIGITS (IN SOME CASES BELOW 5 PERCENT).
OVERNIGHT RECOVERY WILL ONLY BE POOR TO FAIR THROUGHOUT THE ENTIRE
PERIOD.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...RED FLAG WARNING UNTIL 5 PM MST THIS AFTERNOON
AZZ020>023-025>028.
WIND ADVISORY UNTIL 5 PM MST THIS AFTERNOON AZZ020.
CA...WIND ADVISORY UNTIL 5 PM PDT THIS AFTERNOON CAZ030>033.
RED FLAG WARNING UNTIL 8 PM PDT THIS EVENING CAZ030>033.
&&
VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX
DISCUSSION...MO/AJ
AVIATION...HIRSCH
FIRE WEATHER...MEYERSHazardous weather outlook, Apr 30, 5:20 AM MST, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
520 AM MST WED APR 30 2014
AZZ021>023-025>028-011230-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
520 AM MST WED APR 30 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
ARIZONA...SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA AND WEST-
CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT.
A RED FLAG WARNING IS IN EFFECT TODAY FROM 7 AM TO 5 PM DUE TO WINDY
CONDITIONS COMBINED WITH VERY DRY AIR AND DRY VEGETATION. THE
WINDS...GUSTING TO 35 MPH...MAY ALSO CREATE LOCALIZED AREAS OF BLOWING
DUST AT TIMES.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
BREEZY TO WINDY CONDITIONS CAN BE EXPECTED AGAIN THURSDAY MORNING
BEFORE WEAKENING IN THE AFTERNOON. THE WINDS WILL ONCE AGAIN CREATE THE
POTENTIAL FOR LOCALIZED BLOWING DUST...MAINLY OVER PARTS OF NORTHERN
PINAL COUNTY DURING THE MORNING HOURS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD FOLLOW STANDARD REPORTING PROCEDURES.
AZZ020-011230-
LOWER COLORADO RIVER VALLEY AZ-
520 AM MST WED APR 30 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME WEST-CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT.
A RED FLAG WARNING IS IN EFFECT TODAY FROM 7 AM TO 5 PM DUE TO WINDY
CONDITIONS COMBINED WITH VERY DRY AIR AND DRY VEGETATION. A WIND
ADVISORY IS IN EFFECT FROM 10 AM TO 5 PM TODAY FOR NORTHERLY GUSTS TO
40 MPH. MOTORISTS SHOULD BE PREPARED FOR STRONG CROSS WINDS ON EAST-
WEST ORIENTED ROADWAYS SUCH AS I-10.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
WINDS WILL NOT BE QUITE AS STRONG ON THURSDAY THOUGH BREEZY TO WINDY
CONDITIONS IN THE MORNING WILL LEAD TO ELEVATED FIRE DANGER.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD FOLLOW STANDARD REPORTING PROCEDURES.
CAZ030>033-011230-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
520 AM PDT WED APR 30 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST CALIFORNIA
AND SOUTHEAST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT.
A RED FLAG WARNING IS IN EFFECT TODAY FROM 7 AM TO 8 PM DUE TO WINDY
CONDITIONS COMBINED WITH VERY DRY AIR AND DRY VEGETATION. A WIND
ADVISORY IS IN EFFECT FROM 10 AM TO 5 PM TODAY FOR NORTHERLY GUSTS TO
40 MPH. MOTORISTS SHOULD BE PREPARED FOR STRONG CROSS WINDS ON EAST-
WEST ORIENTED ROADWAYS SUCH AS I-10 AND I-8. LOCALIZED AREAS OF
BLOWING DUST OR SAND WILL BE POSSIBLE AS WELL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
WINDS WILL NOT BE QUITE AS STRONG ON THURSDAY THOUGH BREEZY TO WINDY
CONDITIONS IN THE MORNING WILL LEAD TO ELEVATED FIRE DANGER.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD FOLLOW STANDARD REPORTING PROCEDURES.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
Dust Devil, Maricopa
- When
- April 30, 2:00 PM MST
- Where
- Maricopa County, 2.99 mi SSW of Cave Creek
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 33.790, -111.970
During the early afternoon hours on April 30th, a strong dust devil developed approximately 3 miles south of Cave Creek. As reported by local broadcast media, KTVK Channel 3 TV, gusty winds estimated to be in excess of 45 mph damaged the roof of the Desert Foothills Gardens Nursery. An aluminum roof panel on the top of the roof was lifted and tossed nearly 30 feet by the dust devil. The weight of the panel was estimated to be 600 pounds, and the dimensions were approximately 55 by 35 feet. No injuries were reported.
- Dust Devil
- A small rotating column of dust from surface heating that caused damage or injury.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in New Jersey, April 30, 2014$4.3 million · 10 events
- Flooding in Pennsylvania, April 30, 2014$4.5 million · 8 events
- Flash Flooding and Flooding in Maryland, April 30, 201454 events
- Strong Wind in Georgia, April 30, 2014$79,000 · 5 events
- Strong Wind in South Carolina, April 30, 20141 injured · $38,000 · 7 events
- Damaging Wind in Virginia, April 30, 2014$50,000 · 52 kt wind · 1 event
- Flash Flood and Flooding in Virginia, April 30, 201431 events
- Wildfire in California, April 30, 20143 injured · $6,000 · 1 event
- Strong Wind in Georgia, April 30, 2014$30,000 · 1 event
- Flooding in New York, April 30, 2014$16,000 · 8 events
- Flooding in New Jersey, April 30, 201414 events
- Flooding in Kentucky, April 30, 20147 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 506933.